Oklahoma, 2007

Flood in Oklahoma, June 29 to 30, 2007

June 29 to 30, 2007 · NWS TSA · 1 event in 1 county or zone

Heavy rain caused the Neosho River near Commerce to flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rain caused the Neosho River near Commerce to flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 29, 1:56 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 29, 1:56 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
256 AM CDT FRI JUN 29 2007

.DISCUSSION...
THE THREAT FOR ADDITIONAL HEAVY RAINFALL WILL CONTINUE FOR PARTS OF
THE FORECAST AREA THE NEXT 24-48 HRS.

00Z UPPER AIR ANALYSIS/CURRENT PROFILER SHOWS MID-LEVEL SHEAR AXIS
SITUATED FROM NEAR KANSAS CITY INTO WEST CENTRAL OK. AT THE
SURFACE...WEAK FRONTAL BOUNDARY/INVERTED TROF STRETCHES ACROSS NE OK
INTO SOUTH CENTRAL OK. LOCALLY HEAVY RAINFALL HAS BEEN GENERALLY
CONFINED TO AREAS NEAR AND JUST N OF THE SURFACE BOUNDARY...WITH
THE FAR NWRN SECTIONS OF THE FORECAST AREA BEARING THE BRUNT
(LOCALIZED 2-3 INCHES IN THE PAST 6 HOURS AND OVER 5 INCHES IN THE
PAST 24 HRS).

UPPER SHEAR IS EXPECTED TO REMAIN NEARLY STATIONARY OR POSSIBLY
RETROGRADE JUST A BIT WEST TODAY. INVERTED SURFACE TROF SHOULD EDGE A
BIT WEST AS WELL...WITH SLIGHTLY DRIER 700-500MB AIR EXPANDING
ACROSS THE AREA. ACCORDINGLY...EXPECT THE HEAVIEST RAINFALL TODAY TO
BE FOCUSED JUST WEST OF THE FORECAST AREA. POPS WILL SHOW A DECENT
GRADIENT...GOING FROM CATEGORICAL OVER NWRN SECTIONS TO LOW CHANCE
IN FAR SE OK. GIVEN THE VERY HEAVY RAINFALL OVER THE PAST 24
HRS...WILL EXTEND THE FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR
AREAS ALONG AND NORTH OF THE INTERSTATE 44 CORRIDOR.

SOME SUBTLE CHANGES ARE EXPECTED IN THE POSITION OF THE UPPER SHEAR
AXIS THROUGH THE WEEKEND. THE WRN OK PORTION IS EXPECTED TO REMAIN
NEARLY STATIONARY...BUT DEEP CYCLONIC FLOW OVER THE NERN PART OF THE
COUNTRY WILL ELONGATE THE SHEAR AXIS ALONG THE KS/OK/MO/AR BORDERS.
THIS SHOULD ACT TO FOCUS CONVECTION AND HAVE INCREASED POPS SOME
THROUGH THE WEEKEND ACROSS NE OK AND NW AR. LATER SHIFTS MAY NEED TO
EXTENDED FLASH FLOOD WATCH INTO SUNDAY.

UPPER RIDGE OVER THE SWRN STATES ATTEMPTS TO BRIDGE ACROSS THE
SCNTRL PLAINS NEXT WEEK WHICH SHOULD EFFECTIVELY CLOSE OFF THE UPPER
CIRCULATION SOMEWHERE OVER WRN TX. THERE SHOULD BE ENOUGH MID-LEVEL
WEAKNESS TO SUPPORT AT LEAST DIURNAL CONVECTION FOR MUCH OF THE
COMING WEEK.

...OF NOTE...
DIGGING BACK INTO THE CLIMATE RECORDS REVEALS THAT THE MAY/JUNE 2007
PERIOD FOR TULSA IS THE 4TH WETTEST (SO FAR) ON RECORD. IN
ADDITION...JUNE 2007 WILL HAVE THE MOST NUMBER OF DAYS WITH
MEASURABLE RAINFALL (.01 OR GREATER) ON RECORD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   83  70  84  69 /  70  60  60  50
FSM   89  70  86  71 /  40  50  50  50
MLC   86  69  86  69 /  50  40  30  40
BVO   79  67  83  67 /  80  70  60  50
FYV   84  67  82  67 /  50  50  60  50
BYV   84  67  80  66 /  50  50  70  50
MKO   86  69  84  70 /  60  50  60  50
MIO   81  67  81  67 /  70  60  70  50
F10   85  69  85  69 /  60  50  50  50
HHW   88  70  89  72 /  40  30  30  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ064.

AR...NONE.
&&

SHORT TERM...14
LONG TERM....18
Hazardous weather outlook, Jun 28, 11:51 AM CST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1251 PM CDT THU JUN 28 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1251 PM CDT THU JUN 28 2007

...FLASH FLOOD WATCH IN EFFECT FOR EASTERN OKLAHOMA AND
EXTREME NORTHWEST ARKANSAS THROUGH FRIDAY MORNING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND EXTREME NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS THROUGH TONIGHT AS A FRONTAL BOUNDARY
LINGERS ACROSS SOUTHEAST KANSAS AND INTO CENTRAL OKLAHOMA. THE
BEST CHANCES OF SHOWERS AND THUNDERSTORMS WILL BE IN THE
VICINITY OF THE FRONTAL BOUNDARY ACROSS NORTHEAST OKLAHOMA. HEAVY
RAIN AND FLASH FLOODING WILL CONTINUE TO BE A THREAT THROUGH
TONIGHT AS THE AIRMASS ACROSS THE REGION REMAINS MOISTURE LADEN.
THE STRONGER SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
1 TO 3 INCHES OF RAIN IN A SHORT PERIOD TIME...CAUSING FLOODING
OF LOW LYING AREAS. THEREFORE...A FLASH FLOOD WATCH CONTINUES
THROUGH FRIDAY MORNING FOR EASTERN OKLAHOMA AND EXTREME
NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE FRONTAL BOUNDARY AND ITS ASSOCIATED UPPER LEVEL SYSTEM WILL
REMAIN ACROSS OKLAHOMA AT LEAST THROUGH FRIDAY.  AS TIME PROGRESSES
...THIS SYSTEM WILL BECOME MORE DIFFUSE.  MOISTURE WILL REMAIN PLENTIFUL.
THUS...THUNDERSTORMS WITH HEAVY RAIN WILL REMAIN POSSIBLE.  THE
CONCENTRATION OF SHOWERS AND THUNDERSTORMS WILL LIKELY DIMINISH WITH TIME.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD MONITOR THE LATEST FORECASTS
AS FLOODING CONCERNS CONTINUE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
June 29, 3:15 AM CST to June 30, 11:59 PM CST
Where
Ottawa County, Commerce
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.930, -94.870

The Neosho River near Commerce rose above its flood stage of 15 feet at 4:15 am cdt on June 29. The river would crest at 29.25 feet on July 5. This resulted in a major flood along the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43772.